Virginia, 2020

Hail and Damaging Winds in Virginia, July 10, 2020

July 10, 2020 · NWS RNK · 18 events in 8 counties and zones

A strong cold front moved southeast into the region. Showers and storms developed ahead and along this feature, with some of the storms increasing to severe levels, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved southeast into the region. Showers and storms developed ahead and along this feature, with some of the storms increasing to severe levels, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Fri Jul 10 2020

.SYNOPSIS...
Tropical Storm Fay moves to make landfall in New England, while
troughing and a frontal system bring storms our way this weekend.  A
series of shortwaves will trigger storms mostly today and Sunday,
before a large ridge begins to build in early next week. This ridge
will bring a warm, stable airmass to the area, so rain chances will
be low next week. Temperatures will be above normal most of next
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 300 PM EDT Friday...

Troughing and lowering heights make their way into the area from the
west to replace tropical Storm Fay as it exits the Mid-Atlantic this
afternoon and moves over New England. As a result, a few storms have
already begun to form in northern NC, and some showers as well along
the mountains in SE WV. The main line of storms is a bit further
west, making its way through eastern KY and central WV, and should
reach far SW VA in the next hour or so. Storm coverage will increase
as the afternoon carries on, concentrating along and west of the
Blue Ridge. CAPE values in the 1000-1500 J/kg range could allow a
couple storms to break into severe limits. Later this evening,
showers and storms may bleed into the Piedmont, helped along by
potential outflow from Blue Ridge storms and an approaching cold
front.

As the trough settles overhead for this weekend, a few shortwaves
will make their away around the bend and bring rounds of showers and
storms. Saturday seems poised to be the calmest this weekend, as
timing-wise, it sits in a lull between the cold front and the
shortwave coming for Sunday.

Today and tomorrow will be in the 90s east of the Blue Ridge, and
mid 80s west, with afternoon storms keeping things a tad cooler
today.  Lows will be regulated by cloud cover tonight, only getting
into the upper 60s west, low 70s east. &&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

Late Saturday night, winds will shift more south-southwesterly as
high pressure shifts east, allowing deeper moisture to return to the
area.

Next, will be keeping an eye on an upper level disturbance that will
swing across the lower Great Lakes on Sunday afternoon/evening that
will pull a weak cold front across the central Appalachians.
Overall, the threat of severe storms is low, but given a day of
strong heating before convection arrives, believe enough instability
will be present that a couple of storms will intensify to severe
levels for brief periods of time, capable of producing mainly
locally damaging winds. This activity is expected to be hit-and-
miss, with the greatest coverage of rainfall mainly over the
mountains, weakening as it enters the Piedmont during late Sunday
evening.

High pressure will build in behind the cold front early Monday,
resulting in drier conditions and a steady northwesterly downslope
wind flow. Though can't rule out an isolated shower or two along the
higher ridges of southeast West Virginia through the Highlands of
North Carolina, do not see the instability present to support more
than that, and Monday will be dry overall.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

High pressure will remain in control on Tuesday, resulting in only
isolated showers, if anything at all, under mostly sunny skies. Any
convection will be brief and generally confined to the higher
mountain ridges.

Temperatures will increase for Wednesday into the end of the
workweek as upper level ridging, currently across the Southwest,
broadens eastward to cover the southern half of the nation. As such,
expect daytime highs reaching into the mid 90s across the Piedmont
and into the upper 80s and low 90s across the mountains. Combine
that with increasing moisture on Thursday and Friday, and may see
heat index values rise into the 100F to 105F range, perhaps higher
in spots, across the Piedmont.

As for rainfall, the highest chances will remain closer to the Ohio
River where the northern edge of the upper ridge will be located.
That stated, may see some thunderstorm activity push southward to
the Interstate 64 corridor both Thursday and Friday evening if any
weaknesses in the ridge develop. Given the strong heating, storms
that do enter our area from the north have the potential to be
strong, which is something we will monitor as the week
progresses.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Cigs are pretty high this afternoon, but with scattered storms on
the docket, intermittent MVFR and IFR conditions are possible into
the evening. With cool, moist, post-rainfall air stabilizing the
atmosphere, cigs will get low overnight west of the Blue Ridge and
into Saturday morning, maybe even getting LIFR at times. Visibility
could be reduced as well by patchy morning fog, especially in
locales that received a good dose of rainfall this afternoon and
evening. Once day breaks on Saturday, both vsbys and cigs should
start coming up with a bit of a drier day on Saturday, making for
largely VFR conditions.

Winds will be unexciting, with prevailing weak northwesterly flow
this afternoon becoming light and variable overnight and into
Saturday.
/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate
Wind - High

Extended Aviation Discussion...

The pre-frontal trough will move east of the area Saturday with
an area of subsidence expected to drift across the region.
Minimal convection and mostly VFR conditions are expected
Saturday outside of early morning fog/low clouds. A frontal
system and deepening upper trough will move into the area from
the northwest Sunday triggering scattered showers and thunderstorms
ahead of it. Convection should be fairly active by afternoon. As
an upper ridge builds east, much of the extended period is
looking to be VFR outside of patchy morning fog and isolated
afternoon/evening showers/thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...VFJ
NEAR TERM...VFJ
SHORT TERM...NF
LONG TERM...NF
AVIATION...RAB/VFJ
Hazardous weather outlook, Jul 10, 1:51 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Fri Jul 10 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507-
508-111900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered storms will pass across the mountains this evening.
A few of these storms may become severe for brief periods of time,
producing quarter-sized hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected again Sunday afternoon and
evening. A few storms could become severe and produce damaging
winds. Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ035-044>047-058-059-111900-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
251 PM EDT Fri Jul 10 2020

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated storms this evening could become marginally severe,
producing quarter-sized hail and damaging wind gusts. Widespread
hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected again Sunday afternoon and
evening. A few storms could become severe and produce damaging
winds.

Temperatures will become excessively warm during the second half of
next week. Heat index values at some locations may rise into the 105F
to 109F range on both Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 10, 4:06 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Fri Jul 10 2020

WVZ043-044-507-508-102130-
Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
506 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
GREENBRIER...NORTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES...

At 506 PM EDT, a strong thunderstorm was located near Glenray, or
near Alderson, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronceverte...
Alderson...
Wolfcreek...
Asbury...
Pickaway...
Fairlea...
and Glenray.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3761 8077 3777 8082 3790 8051 3763 8040
TIME...MOT...LOC 2106Z 252DEG 15KT 3770 8072

BMG
Special weather statement, Jul 10, 4:20 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Fri Jul 10 2020

NCZ001-VAZ015-102145-
Ashe-Grayson-
520 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHE AND
SOUTHWESTERN GRAYSON COUNTIES...

At 520 PM EDT, a strong thunderstorm was located over Flatwood, or
near Whitetop, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jefferson...
Lansing...
Whitetop...
Nella...
Rugby...
Flatwood...
and Clifton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3647 8170 3651 8170 3653 8171 3656 8169
      3657 8169 3657 8168 3659 8168 3661 8165
      3662 8162 3663 8160 3665 8142 3642 8144
      3645 8171 3646 8171
TIME...MOT...LOC 2120Z 272DEG 7KT 3653 8162

BMG
Special weather statement, Jul 10, 4:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT Fri Jul 10 2020

NCZ018-102200-
Watauga-
524 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

At 524 PM EDT, a strong thunderstorm was located over Sugar Grove,
moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Blowing Rock In Caldwell County...
and Beech Mountain In Avery County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3626 8189 3628 8191 3631 8190 3636 8180
      3634 8177 3634 8171 3635 8172 3638 8173
      3638 8169 3635 8164 3632 8161 3612 8163
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191 3623 8191
TIME...MOT...LOC 2124Z 271DEG 9KT 3628 8181

BMG
Special weather statement, Jul 10, 4:28 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT Fri Jul 10 2020

VAZ016-017-032-102215-
Patrick-Floyd-Carroll-
528 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
FLOYD...NORTHEASTERN CARROLL AND CENTRAL PATRICK COUNTIES...

At 528 PM EDT, a strong thunderstorm was located over Dugspur, or
near Hillsville, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Willis...
Indian Valley...
Fancy Gap...
Dugspur...
Laurel Fork...
and Meadows Of Dan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3670 8076 3687 8071 3695 8041 3664 8041
TIME...MOT...LOC 2128Z 271DEG 9KT 3678 8062

BMG
Special weather statement, Jul 10, 4:33 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Fri Jul 10 2020

NCZ003-019-020-102215-
Yadkin-Surry-Wilkes-
533 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY...EAST
CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES...

At 532 PM EDT, a strong thunderstorm was located over Swancreek, or
over Jonesville, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elkin...
Yadkinville...
Jonesville...
Boonville...
Ronda...
Nebo...
and Crutchfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3614 8094 3629 8094 3632 8060 3610 8061
TIME...MOT...LOC 2132Z 271DEG 9KT 3620 8086

BMG
Special weather statement, Jul 10, 4:50 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
550 PM EDT Fri Jul 10 2020

NCZ002-003-VAZ015-016-102215-
Surry-Alleghany-Grayson-Carroll-
550 PM EDT Fri Jul 10 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN
GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 550 PM EDT, a strong thunderstorm was located over Baywood, or
near Ennice, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Fries...
Ennice...
Baywood...
Lambsburg...
Low Gap...
and Cumberland Knob.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3650 8108 3668 8112 3677 8080 3651 8074
TIME...MOT...LOC 2150Z 259DEG 12KT 3661 8101

BMG

The radar

The Roanoke radar (KFCX), 53 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 10, 5:05 PM EST
Where
Giles County, 0.76 mi NNW of Pearisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.330, -80.737

Thunderstorm winds caused some roof damage at the Holiday Motor Lodge. Damage values are estimated.

Hail, Botetourt

When
July 10, 5:12 PM EST
Where
Botetourt County, 3.44 mi NW of Daleville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.450, -79.970

Thunderstorm Wind, Botetourt

When
July 10, 5:20 PM EST
Where
Botetourt County, 1.8 mi WNW of Trinity
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.464, -79.927

Thunderstorm winds blew two trees down on Blacksburg Road. Damage values are estimated.

Hail, Botetourt

When
July 10, 5:44 PM EST
Where
Botetourt County, 0.88 mi NE of Troutville
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -79.870

Thunderstorm Wind, Botetourt

When
July 10, 5:45 PM EST
Where
Botetourt County, 0.2 mi E of Troutville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.420, -79.876

Thunderstorm winds blew two trees down on Maple Avenue in Troutville. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
July 10, 5:52 PM EST
Where
Botetourt County, 1.85 mi NE of Springwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.570, -79.727

Thunderstorm winds blew a tree down on Lake Catherine Drive near Narrow Passage Road. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
July 10, 5:58 PM EST
Where
Botetourt County, 0.55 mi W of Buchanan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.520, -79.690

Thunderstorm winds blew a tree down on Main Street in Buchanan. Damage values are estimated.

Lightning, Rockbridge

When
July 10, 6:16 PM EST
Where
Rockbridge County, 0.38 mi ESE of Natural Bridge
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.629, -79.543

Lightning hit a structure at 15 Appledore Lane. Damage values are estimated.

Thunderstorm Wind, Patrick

When
July 10, 6:31 PM EST
Where
Patrick County, 1.8 mi WSW of Penns Store
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.590, -80.100

Thunderstorm winds blew down six large, one which was old growth, trees on the Gordon Trent Golf Course. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 10, 6:40 PM EST to 6:42 PM EST
Where
Henry County, 1.58 mi ENE of Horse Pasture to 1.59 mi N of Chestnut Knob
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
36.642, -79.926

Thunderstorm wind blew a few trees down on Rocky Knoll Road and several trees down on Sedgefield Drive. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 10, 6:44 PM EST
Where
Henry County, 3.08 mi SE of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.589, -79.980

Thunderstorm winds downed a tree and it subsequently blocked J. S. Holland Road. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 10, 6:55 PM EST to 6:57 PM EST
Where
Henry County, 2.39 mi SW of Ridgeway to 1.69 mi SW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.551, -79.894

Thunderstorm winds blew a tree down on Dalton Circle and another tree down on White House Road. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 10, 6:56 PM EST
Where
Henry County, 0.33 mi ESE of Chestnut Knob
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.617, -79.915

Thunderstorm winds blew a tree down which blocked Chestnt Knob Road. Damage values are estimated.

Thunderstorm Wind, Henry

When
July 10, 7:00 PM EST
Where
Henry County, 0.48 mi N of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.587, -79.871

Thunderstorm winds blew several trees down on Soaptown Road. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
July 10, 7:15 PM EST to 7:17 PM EST
Where
Lynchburg (C) County, 1.78 mi SE of Blue Ridge Farms to 0.21 mi SSW of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.400, -79.180

Thunderstorm winds blew down a few trees in Lynchburg, including one that blocked one lane of College Street, one that completely blocked Caroline street, and a large tree that fell at the intersection of Third Street and Harrison Street. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 10, 7:27 PM EST
Where
Danville (C) County, 2.42 mi SW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.569, -79.424

Thunderstorm winds split a large portion of a tree, and it subsequently feel at the intersection of Lanier Avenue and Baltimore Avenue. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
July 10, 7:35 PM EST to 7:41 PM EST
Where
Danville (C) County, 1.26 mi ESE of Danville to 0.69 mi E of (Kdan)danville Regional Airport
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.585, -79.368

Thunderstorm wind blew several trees down in the City of Danville including a large tree on Hillcrest Avenue and one on Mountain Hill Road. Power lines were also brought down either by the wind or the falling trees. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
July 10, 7:51 PM EST to 7:54 PM EST
Where
Appomattox County, 0.28 mi NNW of Appomattox to 2.03 mi S of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.354, -78.832

Thunderstorm winds blew a tree down on Linden Street and another tree down on Red House Road between Promise Lane and Deer Run. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910503, 910504, 910505, 910268, 910269, 910270, 910271, 910502, 910484, 910278, 910293, 910477, 910482, 910485, 910486, 910487, 910501, 910507.